Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 17, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Jul 18, 1998, 2:56 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 1998, 2:56 PM EDT (18:56 UTC)
- Expired
- Jul 18, 1998, 4:55 PM EDT
- In force
- 119 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, New Hanover County, NC
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1277 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 181857 FFWILM NCC019-129-182055- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 256 PM EDT SAT JUL 18 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A... * FLOOD WARNING FOR... EASTERN BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 455 PM EDT * AT 250 PM EDT THE WILMINGTON DOPPLER RADAR INDICATED THUNDERSTORMS REPEATEDLY TRACKING EASTWARD FROM EASTERN BRUNSWICK ACROSS NEW HANOVER COUNTIES. RAINFALL AMOUNTS FROM 1.5 TO 2 INCHES HAVE ALREADY OCCURRED...AND AN ADDITIONAL 1 TO 2 INCHES IS EXPECTED. THIS WILL CAUSE CONSIDERABLE STREET FLOODING. FLOODING OF DRAINAGE DITCHES AND LOW LYING AREAS WILL ALSO OCCUR. IF FLOODING IS OBSERVED...ACT QUICKLY BY MOVING TO HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE ENOUGH TO FLOAT YOUR VHEHICLE. CARS CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. GROH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:28 PM EDT, 28 minutes earlier.
Area forecast discussion, Jul 18, 2:28 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 228 PM EDT SAT JUL 18 1998 RAH: SUG RAISING INLAND TEMPS TO MID 70S TON AND MAY NEED A SML CHC POP FOR SUN AFTN. CAE: FOR THE PEE DEE SUG RAISING TEMPS TO MID 70S TON AND LIMITING POPS TO THE EVE. PROB CAN GO WITH SLIGHT CHC FOR SUN AFTN. WILL NEED TO ADD A CHC EVE POP TO THE N COAST. SUG OPENING UP THE TEMP RANGE FOR SUN WITH UPPER 80S AT THE COAST TO LOWER 90S INLAND. UPPER LEVEL TROF IS FCST TO CONT EDGING SLOWLY EAST OVERNIGHT TAKING THE THE WK S/WV COMING THROUGH THE GREAT LAKES NORTH OF THE AREA. WITH JUST A GLANCING BLOW FROM THE S/WV NOT EXPECTING IT TO PRODUCE ANY SIG LIFT OR WX. NOT MUCH IN STORE FOR UPPER LEVEL SUPPORT ON SUN SO TRW LOOKS TO BE DIURALLY DRIVEN INTO SUN EVE. ACTIVITY DEVELOPING ALONG THE SEA BREEZE ATTM SHOULD PERSIST TO JUST AFTER SUNSET SO KEEPING CHC EVE POPS ALONG THE COAST LOOKS REASONABLE. DEPENDING ON HOW FAR INLAND THE ACTIVITY DEVELOPS WILL DETERMINE IF A EVE POP IS NEEDED THERE. WK H8 FLOW AGAIN ON SUN SHOULD ALLOW THE SEA BREEZE TO DEVELOP ONCE AGAIN. LTL AIR MASS CHANGE IS PROGGED TO OCCUR SO WILL PROB SEE SCT TRW DEVELOP ALONG THE SEA BREEZE ONCE AGAIN AND CONT INTO SUN EVE. DESPITE DEW POINTS IN THE 60S ACROSS INLAND SECTIONS...STILL EXPECT OVERNIGHT LOWS TO STAY IN THE 70S AS THE WK SFC TROF DISSIPATES ALLOWING SSW WINDS TO BRING MOISTURE BACK INTO THIS REGION OVERNIGHT. ONLY OTHER TEMP SUG IS ALONG THE N COAST FOR SUN TO ACCOUNT FOR DIFFERENCES IN COASTAL AND INLAND TEMPS. CWF: WITH THE LACK OF ANY SIGNIFICANT SFC FEATURES WILL SEE THE SSW FLOW CONT THROUGH THE PERIOD. SPEEDS MAINLY 15 KT OR LESS WITH 3 TO 4 FT SEAS. WILL CONT THE MENTION OF SCT AFTN AND EVE TRW. ILM BB 076/091 076/092 076 332 FLO BB 074/095 074/097 073 122
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.